New Mexico, 2022Flash Flood in New Mexico, July 5, 2022
July 5, 2022 · NWS ABQ · 1 event in 1 county or zone
With the area of high pressure still centered to the east of New Mexico, southerly flow across the area continued to allow for subtropical moisture to stream into the area. Meanwhile, some drier air working into western New Mexico began to have a noticeable impact on storm coverage and intensity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the area of high pressure still centered to the east of New Mexico, southerly flow across the area continued to allow for subtropical moisture to stream into the area. Meanwhile, some drier air working into western New Mexico began to have a noticeable impact on storm coverage and intensity. Despite this, thunderstorms were still capable of producing locally heavy rain, and one thunderstorm near Nageezi south of Farmington caused flash flooding along U.S. Highway 550.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 1:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 5, 1:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
248 PM MDT Tue Jul 5 2022
.SYNOPSIS...
Showers and thunderstorms will be in the forecast each afternoon and
evening through early next week. There will be subtle differences
each day, with the overall precipitation coverage a little less each
day through this week. Drier air from the southwest will impact the
state today and Wednesday. Then high pressure that has been to our
east will build back west, becoming established near the four corners
region Thursday and Friday. It will remain there this weekend into
early next week. However, a weak back door front or two this
weekend, along with a weak inverted trough to our south, could bring
a new, fresh batch of moisture to our area, with thunderstorm
coverage ramping up again Saturday through Tuesday.
&&
.DISCUSSION...
SHORT TERM...(TUESDAY NIGHT THROUGH WEDNESDAY NIGHT)...
Drier air has invaded portions of western NM today with relatively
fewer storms over the southwest mountains than in recent days. This
afternoon's showers and storms have been moving to the north and
northeast with some brief heavy rainfall. Models continue to
indicate the northwest third or so of the state and the south
central/southeast will be favored this evening before the activity
diminishes. Wednesday and Wednesday night may see less activity than
today with the higher terrain and northeast NM favored. High
temperatures Wednesday will remain below normal central and west and
a few degrees warmer than average over the east.
LONG TERM...(THURSDAY THROUGH TUESDAY)...
High pressure anchored to our east will build west and park near the
four corners region late this week into early week. Thursday and
Friday will less active with isolated to scattered thunderstorm
coverage, except rain free in the northwest. Temperatures will
continue warmer, with most areas finally reaching normal by Friday.
The weekend into early next week could become more active again,
despite the high pressure just to our northwest or north. A weak
disturbance or two could rotate around the upper high and along with
associated weak surface back door fronts, bring in fresh moisture.
In addition, an inverted trough from the Gulf of Mexico could arrive
in southern NM by the weekend and bring in additional moisture and
instability to central and northern New Mexico.
CHJ
&&
.FIRE WEATHER...
Thunderstorm coverage will start to trend downward the next couple
of days as some drier air aloft tracks over New Mexico from
southwest to northeast. Showers and storms will favor the northwest
third and south central areas this afternoon and evening with cells
moving to the north and northeast. The higher terrain and northeast
may be favored Wednesday. On Thursday the upper high will meander
over New Mexico and a surface boundary will help serve as a focus
for storms over northeast New Mexico. High pressure aloft will
continue to build over the central and southern Rockies late this
week with cell motion becoming slow and erratic.
The upper high center is forecast to drift to the Great Basin early
next week, with a corresponding change in cell motion, which will
generally be from northeast to southwest. High temperatures will
recover to near normal or a few degrees above by Friday and remain
there through early next week. Ventilation will also diminish with
areas of fair to poor rates Thursday through Sunday.
CHJ
&&
.AVIATION...
18Z TAF CYCLE
Drier air aloft will be moving over the region from the south with
the upper high center remaining to the east of NM. Showers and tstms
to be most numerous over the nwrn 1/3 of NM as well as over the south
central mts into the se plains. Mts occasionally obscd in brief MVFR
to IFR cigs/vsbys in the stronger storms. Cell motion will be
generally to the nne about 15kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 60 88 60 90 / 20 20 5 5
Dulce........................... 50 83 50 85 / 30 40 10 10
Cuba............................ 56 82 56 84 / 30 20 10 10
Gallup.......................... 54 85 53 88 / 30 20 5 5
El Morro........................ 52 80 52 83 / 20 20 10 10
Grants.......................... 53 83 54 86 / 20 20 10 10
Quemado......................... 54 81 54 84 / 10 30 10 10
Magdalena....................... 59 82 60 85 / 10 30 20 20
Datil........................... 54 79 55 81 / 10 40 20 20
Reserve......................... 56 85 56 89 / 10 30 10 20
Glenwood........................ 63 89 64 93 / 5 30 10 10
Chama........................... 47 77 47 80 / 30 50 20 20
Los Alamos...................... 58 82 59 82 / 30 30 20 20
Pecos........................... 56 84 58 85 / 20 30 10 30
Cerro/Questa.................... 48 81 48 80 / 30 50 20 40
Red River....................... 45 74 44 75 / 30 50 20 50
Angel Fire...................... 44 76 44 76 / 30 50 20 50
Taos............................ 52 84 53 84 / 30 40 20 40
Mora............................ 52 82 54 81 / 20 30 20 40
Espanola........................ 53 87 54 89 / 20 20 10 20
Santa Fe........................ 58 84 59 84 / 20 30 20 30
Santa Fe Airport................ 58 87 59 88 / 20 20 10 20
Albuquerque Foothills........... 64 88 66 90 / 20 20 10 20
Albuquerque Heights............. 65 90 68 92 / 20 20 10 10
Albuquerque Valley.............. 59 92 60 93 / 10 20 10 10
Albuquerque West Mesa........... 65 90 66 92 / 20 20 10 10
Belen........................... 65 92 67 94 / 10 20 10 10
Bernalillo...................... 62 91 64 94 / 20 20 10 10
Bosque Farms.................... 61 91 63 93 / 10 20 10 10
Corrales........................ 64 91 65 93 / 20 20 10 10
Los Lunas....................... 64 91 66 93 / 10 20 10 10
Placitas........................ 62 88 64 90 / 20 20 10 20
Rio Rancho...................... 64 90 66 93 / 20 20 10 10
Socorro......................... 67 92 68 94 / 10 20 10 20
Sandia Park/Cedar Crest......... 58 82 60 83 / 20 20 10 20
Tijeras......................... 60 85 62 87 / 20 20 10 20
Edgewood........................ 58 85 60 86 / 20 20 10 20
Moriarty/Estancia............... 57 87 59 88 / 10 20 10 20
Clines Corners.................. 57 85 59 84 / 10 20 10 20
Mountainair..................... 59 84 61 85 / 10 20 10 20
Gran Quivira.................... 60 86 62 87 / 10 20 10 30
Carrizozo....................... 64 87 65 89 / 10 30 20 30
Ruidoso......................... 58 79 59 80 / 10 40 20 50
Capulin......................... 57 86 58 81 / 30 40 20 60
Raton........................... 57 90 58 85 / 30 40 20 50
Springer........................ 57 89 58 87 / 20 30 20 50
Las Vegas....................... 56 87 57 85 / 20 20 10 40
Clayton......................... 65 95 65 90 / 20 20 10 40
Roy............................. 61 92 62 88 / 20 20 10 40
Conchas......................... 65 95 66 96 / 20 20 10 30
Santa Rosa...................... 66 96 67 94 / 20 20 10 30
Tucumcari....................... 72 101 71 97 / 20 10 10 20
Clovis.......................... 68 95 68 94 / 30 20 10 20
Portales........................ 69 96 70 96 / 30 20 20 20
Fort Sumner..................... 70 98 70 97 / 20 20 10 20
Roswell......................... 71 99 71 99 / 20 20 10 20
Picacho......................... 65 90 66 91 / 10 40 20 40
Elk............................. 62 86 63 87 / 20 40 20 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jul 5, 11:18 AM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1218 PM MDT Tue Jul 5 2022
NMZ206-207-051845-
West Central Highlands-West Central Mountains-
1218 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
AND CENTRAL MCKINLEY COUNTIES THROUGH 1245 PM MDT...
At 1218 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Milan, or 10 miles west of Grants, moving northeast at
5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grants and Milan.
This includes Interstate 40 between Mile Markers 65 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3508 10802 3522 10815 3542 10797 3516 10774
TIME...MOT...LOC 1818Z 232DEG 5KT 3520 10802
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 5, 1:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
208 PM MDT Tue Jul 5 2022
NMZ204-207-211-219-052045-
West Central Highlands-Northwest Highlands-Jemez Mountains-Middle Rio
Grande Valley/Albuquerque Metro Area-
208 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SANDOVAL
COUNTY THROUGH 245 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of San Ysidro, or 29 miles northwest of Rio Rancho, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Ysidro and Jemez Pueblo.
This includes Highway 550 between Mile Markers 25 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3542 10702 3558 10719 3581 10691 3559 10671
TIME...MOT...LOC 2008Z 232DEG 15KT 3557 10703
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 5, 1:19 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
219 PM MDT Tue Jul 5 2022
NMZ205-052045-
West Central Plateau-
219 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL CIBOLA
AND SOUTHWESTERN MCKINLEY COUNTIES THROUGH 245 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Zuni Pueblo, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zuni Pueblo and Black Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3493 10904 3513 10884 3488 10861 3474 10896
3483 10905
TIME...MOT...LOC 2019Z 233DEG 19KT 3486 10895
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 5, 1:36 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT Tue Jul 5 2022
NMZ208-220-241-052100-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
236 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SOCORRO
COUNTY THROUGH 300 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Socorro, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Socorro, Lemitar and Escondida.
This includes the following highways...
Interstate 25 between Mile Markers 151 and 159.
Highway 60 between Mile Markers 118 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3395 10706 3404 10721 3429 10708 3414 10682
TIME...MOT...LOC 2035Z 225DEG 11KT 3407 10707
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 5, 2:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
355 PM MDT Tue Jul 5 2022
NMZ201-204-052230-
Northwest Highlands-Northwest Plateau-
355 PM MDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN RIO ARRIBA
AND SOUTHEASTERN SAN JUAN COUNTIES THROUGH 430 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nageezi, or 30 miles south of Bloomfield, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nageezi, Blanco Trading Post and El Huerfano Trading Post.
This includes Highway 550 between Mile Markers 114 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3614 10780 3623 10799 3654 10786 3642 10756
TIME...MOT...LOC 2155Z 207DEG 15KT 3628 10784
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
15Flash Flood, San Juan
- When
- July 5, 3:00 PM MST to 4:00 PM MST
- Where
- San Juan County, Nageezi to 0.44 mi SSE of Nageezi
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 36.270, -107.740
Heavy rain in the Nageezi area flooded U.S. Highway 550 along with County Road 7800. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026345.